Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Jan 23, 2023, 7:28 PM CST for 5 counties in Texas. It took effect at Jan 24, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 7:28 PM CST (01:28 UTC)
- In effect from
- Jan 24, 2023, 12:00 PM CST
- Expired
- Jan 24, 2023, 7:03 PM CST
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774 WWUS84 KEWX 240128 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 728 PM CST Mon Jan 23 2023 ...Critical Fire Weather Conditions Expected Tuesday Afternoon and Early Evening across the Rio Grande Plains... .Much drier air as well as strong and gusty west to northwest winds will develop Tuesday afternoon across the Rio Grande Plains behind a cold front. Minimum relative humidity in the teens are forecast at the same time sustained winds of 25 to 30 mph are occurring, with higher gusts likely. Despite chances for rainfall Tuesday morning, the combination of these weather conditions, as well as winter cured grasses, will result in a critical fire weather afternoon and evening on Tuesday. TXZ183-202-217-218-228-241200- /O.NEW.KEWX.FW.W.0003.230124T1800Z-230125T0200Z/ Val Verde-Kinney-Maverick-Zavala-Dimmit- 728 PM CST Mon Jan 23 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST TUESDAY FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM CST Tuesday. * WINDS...Northwest 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
585 WWUS84 KEWX 241151 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 551 AM CST Tue Jan 24 2023 ...Critical Fire Weather Conditions Expected This Afternoon and Early Evening across the Rio Grande Plains... .Much drier air as well as strong and gusty west to northwest winds will develop this afternoon across the Rio Grande Plains behind a cold front. Minimum relative humidity in the upper teens to near 20 percent are forecast at the same time sustained winds of 25 to 30 mph are occurring, with higher gusts likely. Despite chances for rainfall Tuesday morning, the combination of these weather conditions, as well as winter cured grasses, will result in a critical fire weather afternoon and evening on Tuesday. TXZ183-202-217-218-228-250200- /O.CON.KEWX.FW.W.0003.230124T1800Z-230125T0200Z/ Val Verde-Kinney-Maverick-Zavala-Dimmit- 551 AM CST Tue Jan 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
678 WWUS84 KEWX 242110 AAA RFWEWX URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Austin/San Antonio TX 310 PM CST Tue Jan 24 2023 ...Critical Fire Weather Conditions Expected For the Rest of This Afternoon and Early Evening across the Rio Grande Plains... .Much drier air as well as strong and gusty northwest winds will continue for the rest of this afternoon across the Rio Grande Plains behind a cold front. Minimum relative humidity in the upper teens to near 20 percent are forecast at the same time sustained winds of 20 to 35 mph are occurring, with higher gusts likely. The combination of these weather conditions, as well as winter cured grasses, will result in a critical fire weather through this evening. TXZ183-202-217-218-228-250200- /O.CON.KEWX.FW.W.0003.000000T0000Z-230125T0200Z/ Val Verde-Kinney-Maverick-Zavala-Dimmit- 310 PM CST Tue Jan 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... * WINDS...Northwest 20 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any wildfires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
921 WWUS84 KEWX 250103 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 703 PM CST Tue Jan 24 2023 TXZ183-202-217-218-228-250215- /O.CAN.KEWX.FW.W.0003.000000T0000Z-230125T0200Z/ Val Verde-Kinney-Maverick-Zavala-Dimmit- 703 PM CST Tue Jan 24 2023 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has cancelled the Red Flag Warning for the Rio Grande Plains, and including Val Verde County. Gusty winds will continue to create locally elevated fire weather conditions through 9 PM near the Rio Grande, but humidity levels have since increased to where critical fire weather conditions are no longer expected to occur. Thus the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 5:50 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 23, 5:50 PM CST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 550 PM CST Mon Jan 23 2023 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday night) Issued at 134 PM CST Mon Jan 23 2023 Key points: 1) Windy southeasterlies through this evening for the Southern Edwards Plateau. 2) Wet Tuesday, with isolated locally heavy rains possible east of I- 35. Any flooding impacts are expected to be minor and short lived. 3) Severe thunderstorms may occur from 11am-4pm over the Coastal Plains, mainly southeast of Kenedy to Gonzales to La Grange. All severe hazards are possible. 4) Windy conditions develop Tuesday afternoon mainly for the west half of the area. A Wind Advisory will be needed for western portions of the region. An active period is beginning to ramp up today and the next 24 hours will be rather interesting with multiple hazards of concern. An upper level shortwave ridge axis is off to our east now with a stark closed low located over srn AZ as of 18Z. At the surface locally, a tightening pressure gradient over the Southern Edwards Plateau and Rio Grande Plains. Strong ESE to SE winds have developed over the west half of our region and a Wind Advisory remains in effect for Val Verde County through midnight where winds will be strongest through this evening. Currently, no real moisture advection is ongoing given the wind direction, but as the upper low approaches overnight and nears El Paso by about 09Z there should be a slight southward shift in wind direction and some increase in low level moisture will begin, especially for the Coastal Plains. Strong WAA forcing will overspread the region late tonight, with scattered to numerous showers gradually developing and spreading eastward between 9pm and 6am. Then during the day, a surface low center will begin to develop somewhere near our southern CWA border, and if it's far enough north we'll likely see warm frontogenesis occur over the Coastal Plains. Some weak elevated instability is likely north of the boundary and so isolated thunderstorms may be embedded within the larger area of rain. South of that boundary, primarily southeast of Kenedy to Gonzales to La Grange, instability may be able to build to nearly 1000 J/kg, which could help sufficiently balance the incredibly strong wind shear that will be in place (0-6km shear may briefly exceed 80-90 kts). As storms grow along the approaching wind shift boundary, there is a decent likelihood that 0-3km shear vectors will be line parallel, which would limit QLCS tornado potential, however warm sector storms, potentially supercellular, may be able to root to the surface. All severe hazards could be possible, and as a result SPC has expanded the Marginal Risk area to the above mentioned region, with a Slight Risk in place for Lavaca and DeWitt counties. A southerly shift in the surface low could limit or even preclude any severe weather, so we'll be watching closely and mesoanalysis during the day tomorrow will be incredibly important. Rainfall amounts are likely to be in the 0.2-0.5" range near the Rio Grande, increasing to the east to 1-2" along and east of I-35/I-37. Isolated 3+" totals remain possible, and WPC will be expanding the Slight Risk ERO northward to include Fayette County this afternoon. A Marginal Risk remains in place for areas roughly along and east of I-35. As the rain moves out of our region tomorrow afternoon, it will be replaced by dry air and strong W to WNW winds. Depending on how quickly the low is able to deepen as it moves to our east, the isallobaric wind component may be pretty significant. There are some discrepancies in the model data on just how windy it may get, but 20- 30 mph sustained winds and 30-40 mph gusts appear likely for many areas west of US-281. Can't rule out some 40-50 mph gusts. A Wind Advisory will need to be issued tonight, but we'll hold off for now given the one in place already. The upper low will accelerate out of our region, and winds will diminish below thresholds tomorrow evening. It will remain a little breezy central and east overnight, and lows will fall into the 30s with isolated freezing temperatures possible in the northern Hill Country by Wednesday morning. Although weather conditions are a slam dunk for reaching Red Flag Warning criteria tomorrow afternoon, the high likelihood of seeing wetting rains areawide are currently expected to limit the potential for wildfire starts/spread. However, should any area miss out on wetting rains, we would need to re-evaluate. && .LONG TERM... (Wednesday through Monday) Issued at 134 PM CST Mon Jan 23 2023 Surface high pressure builds across the local area in the wake of the Pacific cold front that moved over the region on Tuesday. Dry and cooler weather conditions are expected across south central Texas from Wednesday into Friday. Wednesday's highs are forecast to range from the low 50s across the Hill Country to the upper 50s into the low 60s across the Coastal Plains and Rio Grande Plains areas. Some high clouds are possible from time to time through the period, otherwise, sunny skies are expected during the day time hours and mostly clear during the evening. With mostly clear skies and light winds from the north, overnight lows are forecast to range from the upper 20s to low 30s across the Hill Country and areas along and west of Interstate 35 with mid 30s elsewhere. After a cool start on Thursday morning, Thursday's highs are forecast to range from the low to upper 50s. Another cool night is in store for Thursday night into Friday morning with overnight lows in the mid to upper 30s across most areas with a light freeze expected over the Hill Country, some areas along the escarpment and along and west of Interstate 35. During the day on Friday expect a warm up as southerly winds return across the local area with highs in the 60s for the most part. Clouds will be increasing as well ahead of the next rain system over the upcoming weekend. An upper level disturbance is forecast to push across the local area from Saturday into Sunday. A surface dry-line is forecast to push across south central Texas on Saturday afternoon and evening to bring slight to low end chances for rain mainly along and east of Highway 281. Later that evening, a cold front pushing from the north is forecast to catch up with the dry-line as the combined boundary moves into the Coastal Plains. This far out, we are going with showers as forecast soundings suggest a relatively stable atmosphere. The rain moves out of the local area on Sunday afternoon into the early evening hours. Dry weather conditions stay across all areas through Monday morning with chances for showers returning across the Coastal Plains on Monday afternoon as a surface low pressure system builds across the northwest Gulf of Mexico waters. && .AVIATION... (00Z TAFS) Issued at 535 PM CST Mon Jan 23 2023 VFR conditions currently prevail across South Central Texas under BKN-OVC ceilings between FL040-100. A potent upper level disturbance will approach the area overnight and Tuesday morning, with ceilings gradually lowering through MVFR overnight as -RA develops, and into widespread IFR with embedded LIFR ceilings by Tuesday morning as SCT- NUM SHRAs develop. Embedded TSRAs are possible along the I-35 corridor 15Z-19Z ahead of an associated cold front. A line of SHRA and TSRA is forecast to develop east of I-35 and I-37 along the front after 18Z and exit to the east of the area after 21Z. Some strong to severe storms are possible along the line, and in storms ahead of the line, near and south of a 66R-T20-2R9 line. SE to E winds around 10-15KT overnight, possibly veering NE Tue morning along the I-35 corridor ahead of the front. Gusty W to NW winds are forecast to develop Tue afternoon behind the cold front, with some gusts in excess of 30KT along the Rio Grande. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 44 54 37 57 / 70 100 0 0 Austin Bergstrom Intl Airport 43 55 35 57 / 60 100 0 0 New Braunfels Muni Airport 45 61 35 60 / 80 100 0 0 Burnet Muni Airport 42 49 33 52 / 70 100 0 0 Del Rio Intl Airport 49 65 39 63 / 90 70 0 0 Georgetown Muni Airport 43 51 35 54 / 60 100 0 0 Hondo Muni Airport 47 64 35 63 / 80 90 0 0 San Marcos Muni Airport 45 58 34 58 / 80 100 0 0 La Grange - Fayette Regional 46 60 37 56 / 30 90 0 0 San Antonio Intl Airport 48 62 37 61 / 80 90 0 0 Stinson Muni Airport 50 64 38 62 / 80 90 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for Val Verde. && Short-Term...KCW Long-Term...17 Aviation...76
Hazardous weather outlook, Jan 23, 4:02 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 402 PM CST Mon Jan 23 2023 TXZ171>173-183>194-202>209-217>225-228-242215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 402 PM CST Mon Jan 23 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Gusty 20-30 MPH southeast winds will continue over portions of the southern Edwards Plateau today. A Wind Advisory is in effect through midnight for Val Verde County. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread showers and thunderstorms are expected across the area Tuesday morning. Locally heavy rainfall is possible along and east of I-35. A few severe storms are possible in the Coastal Plains. Near-critical to critical fire weather conditions will be possible over the Rio Grande Plains Tuesday afternoon, however wetting rains earlier in the day should help limit fire weather concerns. A Wind Advisory will likely be needed for the western half of the region Tuesday afternoon as W to WNW winds of 20-30 mph with gusts up to 50 mph possible. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 7:22 PM CST | Wind Advisory | EWX | Bandera, Dimmit, Edwards, Frio, Kinney, Maverick and 5 more | 23 hr |
| Jan 24, 8:46 AM CST | Areal Flood Advisory | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more | 3 hr |
| Jan 24, 9:15 AM CST | Special Weather Statement | EWX | DeWitt, Gonzales, Karnes | 45 min |
| Jan 24, 9:27 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Lavaca | 53 min |
| Jan 24, 10:06 AM CST | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 54 min |
| Jan 24, 10:33 AM CST | Tornado Warning | EWX | Lavaca | 27 min |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.